EconPapers    
Economics at your fingertips  
 

The fundamental law of highway congestion revisited: Evidence from national expressways in Japan

Wen-Tai Hsu and Hongliang Zhang

Journal of Urban Economics, 2014, vol. 81, issue C, 65-76

Abstract: The fundamental law of highway congestion states that when congested, the travel speed on an expanded expressway reverts to its previous level before the capacity expansion. In this paper, we propose a theory that generalizes this statement and finds that if there exists a coverage effect, that is, the effect of longer road length on traffic conditional on capacity, then the new equilibrium travel speed could be lower than its previous level. Given the fundamental law, the theory predicts that the elasticity of traffic to road capacity is at least 1. We estimate this elasticity for national expressways in Japan and test this prediction. Using the planned national expressway extension as an exogenous source of variation for capacity expansion, we obtain elasticity estimates ranging between 1.24 and 1.34, consistent with the prediction of our theory. We further investigate the sources of the larger-than-unity elasticity and find that the coverage effect plays a critical role, compared with the effect due to lane expansion.

Keywords: Traffic congestion; Fundamental law of highway congestion; Returns to scale; Speed function; Coverage effect (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (44)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0094119014000126
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:juecon:v:81:y:2014:i:c:p:65-76

DOI: 10.1016/j.jue.2014.02.002

Access Statistics for this article

Journal of Urban Economics is currently edited by S.S. Rosenthal and W.C. Strange

More articles in Journal of Urban Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:juecon:v:81:y:2014:i:c:p:65-76